Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Northern Indiana

July 18, 2005LaGrange County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 18, 2005, 3:24 PM EST for LaGrange County, Noble County, Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 3:24 PM EST (20:24 UTC)
Expired
Jul 18, 2005, 4:30 PM EST
In force
66 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaGrange County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 20 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:10 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 182024
SVRIWX
INC087-113-182130-
/O.NEW.KIWX.SV.W.0084.050718T2024Z-050718T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 PM EST MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA

* UNTIL 430 PM EST

* AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 15 MILES SOUTHWEST OF
  LIGONIER...OR ABOUT 5 MILES NORTH OF WARSAW...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  LIGONIER...
  ALBION AND TOPEKA...
  ROME CITY...WOLCOTTVILLE AND AVILLA...
  KENDALLVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4144 8566 4128 8565 4134 8521 4175 8520
      4171 8565 4145 8565

$$
2 follow-up statements
000 
WWUS53 KIWX 182044
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 PM EST MON JUL 18 2005

INC087-113-182130-
/O.CON.KIWX.SV.W.0084.000000T0000Z-050718T2130Z/
LAGRANGE IN-NOBLE IN-
342 PM EST MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EST FOR...

  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA

AT 342 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS WERE LOCATED 
FROM NEAR MONGO TO LAGRANGE TO CROMWELL...AND WERE MOVING EAST AT 40 
MPH.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
TOPEKA...SHIPSHEWANA...ALBION...ROME CITY...LAGRANGE...
WOLCOTTVILLE...AVILLA AND KENDALLVILLE.

TAKE COVER IMMEDIATELY.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST.

LAT...LON 4144 8566 4128 8565 4134 8521 4175 8520
      4171 8565 4145 8565

$$
000 
WWUS53 KIWX 182128
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST MON JUL 18 2005

INC087-113-182137-
/O.EXP.KIWX.SV.W.0084.000000T0000Z-050718T2130Z/
LAGRANGE IN-NOBLE IN-
427 PM EST MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 430
PM EST FOR...
  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA

AT 427 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. 

A LARGE TREE WAS REPORTED DOWN NEAR WOLF LAKE IN NOBLE COUNTY. IF 
YOU KNOW OF ANY OTHER TREES OR POWER LINES DOWN...YOU CAN CALL YOUR 
LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER 
SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR 
INDIANA AND OHIO.

LAT...LON 4144 8566 4128 8565 4134 8521 4175 8520
      4171 8565 4145 8565

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:36 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 11:36 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1136 AM EST MON JUL 18 2005

.AVIATION...
18Z-18Z...
AMS BECOMING VERY UNSTABLE WITH SFC BASED CAPES OVER 2000J/KG.
STRONG MOISTURE CONVERGENCE ALONG CDFNT OVER LM AND NE IL.  EXPECT
TSTMS TO DVLP ALONG/AHEAD OF THIS FRONT THIS AFTN AND MOVE E-NE
ACROSS TAF SITES. MODELS INDICATING FRONT WILL BE SLOW TO MOVE
THROUGH THE AREA WITH WNDSHFT TO NW NOT OCCURRING UNTIL NEAR
DAYBREAK. DRIER AIRMASS WILL MOVE INTO THE AREA ON TUE WITH JUST SCT
CU.

&&

.PREV DISCUSSION...
UPDATED...
MINOR CHANGES TO ZONES/GRIDS. UPDATED TO ADD SVR TSTM WATCH ACROSS
SRN MI. ALSO REMAINDER OF THE AREA EXPECTED TO BECOME VERY UNSTABLE
THIS AFTN WITH FRONT APCHG AND THUS MENTIONED SVR STORMS THERE AS
WELL. STRATUS HAS HELD TEMPS DOWN ACROSS THE EAST THIS MORNING.
EXPECT THIS WILL MIX OUT SHORTLY AND TEMPS SHOULD RISE QUICKLY WITH
GOOD MIXING. WITH LATE START TO HEATING LOWERED MAXES A COUPLE OF
DEGREES TO AT MOST 93, BUT STILL COMBINED WITH HIGH DWPTS SHOULD
MEET HEAT ADVISORY CRITERIA SO LEFT IT IN EFFECT.

SHORT TERM...
TODAY AND TONIGHT...
SHORT WAVE TROF CURRENTLY DEPICTED IN THE WATER VAPOR SATELLITE
PICTURE TO BE OVER THE DAKOTAS WILL BE THE MAIN PLAYER IN OUR
WEATHER OVER THE NEXT 24 HOURS. A LINE OF THUNDERSTORMS HAS
DEVELOPED ALONG AND JUST AHEAD OF THE ASSOCIATED COLD FRONT. CURRENT
MODEL GUIDANCE IN GOOD AGREEMENT IN MOVING A PREFRONTAL TROF ACROSS
THE AREA LATER THIS AFTERNOON FOLLOWED BY THE COLD FRONT LATE
TONIGHT.

SUBSIDENCE IN CONJUNCTION WITH VERY WARM TEMPERATURES THIS MORNING
WILL LEAD TO A VERY HOT DAY WITH TEMPERATURES REACHING THE MID 90S
ACROSS MUCH OF THE AREA. VERY HOT TEMPERATURES COMBINED WITH
DEWPOINTS IN THE LOWER 70S WILL PRODUCE HEAT INDEX VALUES IN THE 100
TO 105 RANGE FOR SEVERAL HOURS THIS AFTERNOON. THIS MEETS CRITERIA
FOR A HEAT ADVISORY FOR MUCH OF NORTHERN INDIANA/NORTHWEST OHIO AND
SOUTH CENTRAL MICHIGAN.

IN ADDITION THE AIR IS VERY UNSTABLE AIR WITH CAPE OVER 3000 J/KG IS
PROGGED ACROSS NORTHERN INDIANA BY THIS AFTERNOON AND WITH THE FRONT
APPROACHING...ALL OF NORTHERN INDIANA SOUTHERN LOWER MICHIGAN AND
NORTHWEST OHIO ARE UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE
FRONT IS EXPECTED TO WEAKEN AS IT ENCOUNTERS THE STUBBORN MID LEVEL
RIDGE ANCHORED OVER THE EASTERN QUARTER OF THE UNITED STATES.  THE
PREFRONTAL TROFF EXPECTED TO CROSS THE AREA TODAY WILL ALSO DECREASE
CONVERGENCE ALONG THE FRONT AS IT APPROACHES.  HOWEVER THERE SHOULD
BE ENOUGH INSTABILITY PRESENT TO PRODUCE THUNDERSTORMS.

ADDED SEVERAL DEGREES TO THE HIGH TEMPERATURE FORECAST THIS
AFTERNOON...MADE SOME MINOR ADJUSTMENTS TO THE SKY FORECAST AND
DEWPOINTS...BUT THE TIMING OF THE FRONT STILL LOOKS GOOD AND WAS
LEFT AS IS.  WE WILL BE ISSUING A HEAT ADVISORY FOR THE SOUTHWEST
TWO THIRD OF OUR FORECAST AREA FOR THIS AFTERNOON.

LONG TERM...
SURFACE COLD FNT WASHES OUT TUE AS UPR TROF EJECTS NE ACRS SRN
CANADA W/NET EFFECT HERE LTL EFFECT HERE OTHER THEN A SLIGHT
LETDOWN IN THERMAL RIDGE TUE. HWVR...RTN FLW QUICKLY DVLPS ON WED
W/QUICK FOLLOWING SECONDARY ALG BC COAST THIS AM IN CONTD
PROGRESSIVE MEAN WESTERLY FLW ALG BORDER.

UPSTREAM DVLPMNT AHD OF THIS UPR TROF AND ASSOCD/WK FNTL INTRUSION
LIKELY AND W/BIT MORE NW FLW ALOFT AND A BIT MORE TROUGHING TAKING
SHAPE ACRS LKS DOWNSTREAM OF INTENSE UPR RIDGE ACRS THE FOUR
CORNERS...SUGGESTION REMAINS OF SOME CONV LEFT OVER POSSIBLY
BLEEDING INTO NW HALF LT WED NIGHT OR REDVLPG ACRS CWA THU. HWVR
ECMWF AND UKMET NOT SHOWING NEAR THE UPR TROUGHING OR SWD FNTL
INTRUSION LIKE THE GFS AND 18Z DGEX BACKED OFF CONSIDERABLY FM PRIOR
RUN ON THIS POSSIBLE SCENARIO. GIVEN BC SYS COMING IN AT SUCH A HIGH
LATITUDE AND DEGREE OF RIDGING IN PLACE ACRS SRN US BET IS THAT ERN
CANADA UPR LOW DVLPMNT WILL TAKE PLACE FURTHER N LIKE EC ADVERTISES.
AS SUCH...WILL NOT BUY INTO IMPLIED GFS BACKDOOR COLD FNT COOLING
LATE WEEK AND INSTEAD CONT GOING VERY WARM TONE. IN ADDITION...WILL
KEEP THINGS DRY AS IS UNTIL A MORE ROBUST MODEL SIGNAL OF POSSIBLE
CONV DVLPMNT THIS FAR SOUTH MATERIALIZES IN LATER RUNS FOR LT WED
AND THU.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 2 PM MONDAY TO 7 PM MONDAY FOR INZ005-INZ006-
     INZ007-INZ008-INZ009-INZ013-INZ015-INZ016-INZ017-INZ018-
     INZ020-INZ022-INZ023-INZ024-INZ025-INZ026-INZ027-INZ032-
     INZ033-INZ034.

MI...HEAT ADVISORY FROM 2 PM MONDAY TO 7 PM MONDAY FOR MIZ079-MIZ080-
     MIZ081.

OH...HEAT ADVISORY FROM 2 PM MONDAY TO 7 PM MONDAY FOR OHZ001-OHZ002-
     OHZ004-OHZ005-OHZ015-OHZ016-OHZ024-OHZ025.

LM...NONE.

&&

UPDATE...DJT
SHORT TERM/AVIATION...GLL
LONG TERM...HOLSTEN
Hazardous weather outlook, Jul 18, 11:30 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 AM EST MON JUL 18 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-191000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN
WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA
LAKE
1130 AM EST MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD
OF AN APPROACHING COLD FRONT. A FEW OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF
PENNIES...PARTICULARLY EAST OF A COLDWATER TO PERU LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH STORMS THAT
DEVELOP.

HOT AND HUMID CONDITIONS WILL PREVAIL ONCE AGAIN THIS AFTERNOON.
HIGH TEMPERATURES RISING INTO 90S COMBINED WITH HIGH RELATIVE
HUMIDITY WILL CREATE HEAT INDICES FROM 95 TO 105...WITH A HEAT
ADVISORY IN EFFECT FOR MUCH OF INDIANA...SOUTHEAST MICHIGAN AND
NORTHWEST OHIO UNTIL EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

LMZ043-046-061-191000-
530 AM EST MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS AFTERNOON WITH AN
ISOLATED SEVERE STORM CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60
MPH POSSIBLE THIS MORNING. LOCALLY HEAVY RAINFALL AND HIGHER WINDS
AND WAVES WILL BE FOUND IN ANY STORMS THAT DO DEVELOP. THERE IS AN
INCREASED RISK OF RIP CURRENTS AT BEACHES TODAY... ESPECIALLY ON THE
BERRIEN COUNTY SHORELINE NEAR PIERS AND JETTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:23 PM ESTSpecial Marine WarningIWX2 hr
Jul 18, 2:54 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.